South Carolina, 2024Damaging Winds in South Carolina, August 2, 2024
August 2, 2024 · NWS CHS · 6 events in 1 county or zone
High levels of instability associated with strong heating, moderate levels of downdraft CAPE and outflow boundaries from previous thunderstorms led to an environment supportive of severe thunderstorms capable of producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High levels of instability associated with strong heating, moderate levels of downdraft CAPE and outflow boundaries from previous thunderstorms led to an environment supportive of severe thunderstorms capable of producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 2, 1:04 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 2, 1:04 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
204 PM EDT Fri Aug 2 2024
.SYNOPSIS...
High pressure in the Atlantic and an inland trough will prevail
through early weekend. Tropical low pressure could impact the
Southeast U.S. early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Early this afternoon: Well the forecast hasn't exactly gone as
planned. Starting at noon, convection rapidly blossomed along
boundaries that stretch from the southeast Georgia coast, up
through KCHS and into the Francis Marion National Forest. Some
of the updrafts have been impressive for short periods of time,
but so far haven't been able to persist enough to produce any
severe thunderstorms. SPC Mesoanalysis shows MLCAPE values on
the order of 4,000 J/kg with DCAPE values in the 800-1,000 J/kg
range, so we will see a marginal damaging wind gust threat. Now
that convection is ongoing throwing out outflow boundaries,
convective coverage for the rest of the afternoon will largely
be driven by boundary interactions.
Area observations showed widespread heat index values in the
108-112 degree range just before convection initiated. Now that
thunderstorms are impacting portions of the area, many locations
will see at least temporary cooling and a drop in the heat
index. Will maintain the Heat Advisory as it is for now but we
might be able to drop portions of the advisory with the main
forecast package in a few hours.
Tonight, showers and thunderstorms will slowly come to an end
with lows mostly in the mid 70s.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
The forecast area will be situated between high pressure
offshore and an inland trough on Saturday. The pattern aloft
will feature a ridge over the Atlantic and a trough over the
eastern U.S. Showers and thunderstorms will be possible across
the entire area, but highest coverage looks to be inland in
proximity to better forcing. A couple strong to severe storms
with damaging wind gusts will be possible, in addition to
locally heavy rainfall. High temperatures are forecast to reach
the low to mid 90s, which will combine with elevated dew points
to produce heat indices largely in the 105-108 range. A Heat
Advisory could be needed for some areas but appears marginal at
this time.
Forecast for late weekend into early next week becomes more
uncertain as we continue to monitor for possible tropical
development and any impact to the Southeast U.S. Consensus
largely has a system tracking over the eastern Gulf of Mexico,
across Florida and then into the Atlantic lifting near the
Georgia and South Carolina coasts. Aloft, the mid level trough
inland weakens with broad ridging expected to redevelop across
the region which could result in a slower moving system. Still a
lot of details to work out, but there will be an increasing
threat for showers and thunderstorms with potential for heavy
rain Sunday and Monday. Significant changes to the forecast will
be possible as trends become clearer.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Tropical low pressure could be lingering near the region early
in the period. Still quite a bit of uncertainty in the evolution
and speed of this feature, so confidence in the forecast
details is low. Chances PoPs (generally in the 30-50% range)
remain in the forecast each day. Temperatures are forecast to be
near normal.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
At 18z, thunderstorms will likely impact KCHS and KSAV based on
current radar trends. TEMPO IFR conditions due to reduced
visibility and gusty winds can be expected as thunderstorms pass
through 20z. Thunderstorm chances are much lower at KJZI and we
will handle any approaching storms with amendments.
Thunderstorms should gradually shift inland this evening and
then the rest of the overnight is expected to be dry. We could
see a few showers and storms try to develop along the coast
around daybreak Saturday, but most of this activity is expected
to be offshore. More thunderstorms will be possible near the end
of the TAF period, but confidence is too low to include anything
that far out.
Extended Aviation Outlook: Brief flight restrictions in showers
and thunderstorms are possible on Saturday. More widespread
restrictions are possible early next week as tropical low
pressure possibly impacts the region.
&&
.MARINE...
Today and tonight: Bermuda high pressure will remain in control
with winds out of the south/ southwest over the GA and SC
waters. Seas will be 2 to 3 ft and slowly build 3 to 4 ft by
this evening as the pressure gradient tightens. Winds will also
start around 10 to 15 kt this morning and increase 15 to 20 kt
by late today/ early tonight.
Saturday through Wednesday: Southerly flow will persist across
the coastal waters through at least Saturday in between high
pressure to the east and a trough inland. It will get a bit
gusty but speeds should top out in the 15-20 knot range and stay
below Small Craft Advisory criteria. Seas build to 3-5 feet.
We continue to monitor the potential for tropical development
and any impact to the Southeast coast early next week. There
remains quite a bit of uncertainty, so large changes in the
forecast should be expected. Regardless, this system could bring
potential for increasing winds and seas, as well as an enhanced
risk for rip currents.
Rip Currents: Gusty south winds, the approach of the new moon,
and swell of around 2 feet every 9 seconds will support an
elevated risk of rip currents today and Saturday. A Moderate
Risk is forecast. An enhanced risk of rip currents could persist
through early next week as tropical low pressure possibly
impacts the region.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 8 PM EDT this evening for GAZ087-088-
099>101-114>119-137>141.
SC...Heat Advisory until 8 PM EDT this evening for SCZ040-042>045-
047>052.
MARINE...None.
&&
NEAR TERM...BSH/Haines
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...BSH/Haines
MARINE...ETM/HainesHazardous weather outlook, Aug 2, 3:22 AM EST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
422 AM EDT Fri Aug 2 2024
GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
030830-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
422 AM EDT Fri Aug 2 2024
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heat: Heat indices could approach or exceed 108 degrees on Saturday.
Heat Advisories could be needed.
Heavy Rain: Heavy rainfall will be possible across the area Sunday
and Monday. This could result in minor flooding, especially in low-
lying and poor drainage areas.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ117-119-139-141-SCZ048>051-030830-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
422 AM EDT Fri Aug 2 2024
...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heat: Heat indices could approach or exceed 108 degrees on Saturday.
Heat Advisories could be needed.
Rip Currents: An enhanced risk of rip currents is expected through
early next week.
Heavy Rain: Heavy rainfall will be possible across the area Sunday
and Monday. This could result in minor flooding, especially in low-
lying and poor drainage areas.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-030830-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
422 AM EDT Fri Aug 2 2024
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 2, 11:58 AM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Charleston SC
1258 PM EDT Fri Aug 2 2024
GAZ116-138-021730-
Inland Liberty-Inland Bryan-
1258 PM EDT Fri Aug 2 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND LIBERTY
COUNTIES...
At 1258 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Fort Stewart, moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Hinesville, Fort Stewart, McIntosh, Flemington, Gumbranch, and Gum
Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3194 8174 3197 8174 3207 8147 3182 8142
3182 8170 3186 8174 3187 8176 3189 8176
TIME...MOT...LOC 1658Z 255DEG 13KT 3192 8167
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BSHSpecial weather statement, Aug 2, 12:16 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Charleston SC
116 PM EDT Fri Aug 2 2024
SCZ043-021745-
Inland Colleton-
116 PM EDT Fri Aug 2 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY...
At 116 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Smoaks, or 16 miles southeast of Bamberg,
moving northeast at 10 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Colleton, Smoaks, Williams, and Padgetts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3317 8077 3317 8075 3315 8070 3314 8070
3308 8064 3303 8088 3306 8090 3309 8088
3313 8089 3318 8079
TIME...MOT...LOC 1716Z 244DEG 7KT 3312 8086
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BSHSpecial weather statement, Aug 2, 1:27 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Charleston SC
227 PM EDT Fri Aug 2 2024
GAZ117-119-138-139-SCZ051-021915-
Coastal Liberty-Coastal Chatham-Inland Liberty-Coastal Bryan-Coastal
Jasper-
227 PM EDT Fri Aug 2 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY,
MCINTOSH, CHATHAM AND JASPER COUNTIES...
At 227 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Fort Pulaski
National Monument to near Harris Neck. These storms were nearly
stationary.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Tybee Island, Wilmington Island, Fort Pulaski National Monument,
Midtown Savannah, Coffee Bluff, Downtown Savannah, Montgomery, and
Thunderbolt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3159 8119 3164 8124 3165 8127 3165 8130
3171 8127 3213 8100 3211 8090 3208 8091
3208 8087 3210 8085 3206 8085 3203 8084
3183 8097 3171 8110 3162 8110 3157 8114
TIME...MOT...LOC 1827Z 231DEG 3KT 3204 8094 3165 8122
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHLocal storm report, Aug 2, 2:19 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
319 PM EDT Fri Aug 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM Rain Wilmington Island 32.01N 80.98W
08/02/2024 M2.98 inch Chatham GA Public
A public weather station at Islandwood reported 2.98
inches of rain between 1:49 pm and 3:04 pm.
&&
Event Number CHS2400820
33Thunderstorm Wind, Colleton
- When
- August 2, 2:30 PM EST
- Where
- Colleton County, 3.87 mi SSW of Canadys
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.000, -80.650
Law enforcement reported a tree down and blocking both lanes in the 3500 Block of Pleasant Grove Road.
Thunderstorm Wind, Colleton
- When
- August 2, 2:31 PM EST
- Where
- Colleton County, 2.32 mi E of Ashton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.020, -80.930
Law enforcement reported a tree down and blocking one lane near the intersection of Bells Highway and Dry Branch Road.
Thunderstorm Wind, Colleton
- When
- August 2, 2:34 PM EST
- Where
- Colleton County, Walterboro
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.900, -80.650
Law enforcement reported a tree down and blocking both lanes in the 100 Block of Bailey Street.
Thunderstorm Wind, Colleton
- When
- August 2, 2:41 PM EST
- Where
- Colleton County, 0.9 mi NE of Ashton
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.030, -80.960
Law enforcement reported a tree down and blocking one lane near the intersection of Gabriel Drive and Confederate Highway.
Thunderstorm Wind, Colleton
- When
- August 2, 2:48 PM EST
- Where
- Colleton County, 3 mi SSE of Stokes
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.930, -80.700
Law enforcement reported a tree down in the 2200 Block of Bells Highway.
Thunderstorm Wind, Colleton
- When
- August 2, 3:22 PM EST
- Where
- Colleton County, 2.22 mi NE of Moselle
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.990, -80.990
Law enforcement reported a tree down on a road and residence, blocking one lane near the intersection of Cayce Road and Mount Nebo Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Utah, August 2 to 4, 20241 death · $1,000 · 50 kt wind · 4 events
- Heat in Arizona, August 2, 20241 death · 1 event
- Damaging Winds in Maryland, August 2, 2024$62,000 · 61 kt wind · 16 events
- Damaging Winds in Alabama, August 2, 2024$62,000 · 83 kt wind · 15 events
- Damaging Winds in Virginia, August 2, 20241 injured · $27,000 · 53 kt wind · 17 events
- Damaging Winds in North Carolina, August 2, 2024$57,000 · 50 kt wind · 9 events
- Damaging Winds in Arizona, August 2, 2024$65,000 · 61 kt wind · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 2, 202468 kt wind · 28 events
- Damaging Winds in North Carolina, August 2, 2024$30,000 · 50 kt wind · 5 events
- Damaging Winds and Lightning Strike in Alabama, August 2, 2024$16,000 · 56 kt wind · 16 events
- Flash Flood and Damaging Winds in Virginia, August 2, 2024$14,000 · 50 kt wind · 15 events
- Excessive Heat and Heat in South Dakota, August 2 to 3, 202421 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212143, 1212144, 1212145, 1212146, 1212147, 1212148.